Effects of Chemotherapy on a Child's Intellectual Development
I am a clinical psychologist. I am seeing a child in play therapy who has received treatment for leukemia since the age of 4 years. She is now seven (treatment has been effective and stopped) and completing grade 1. Her teachers are concerned with her academic progress. On psychological tests her scores show a low I.Q. However, I am concerned that this is not a true reflection of her potential. I have taken into consideration that she has often missed school or felt ill in school due to the treatment, therefore not having received the same amount of stimulation as other children her age. Plus, she has had to deal with the emotional trauma of having this disease. I would like to know if you have any information that would help me understand the effects of chemotherapy on a child's intellectual development. We need to make educational decisions that will be best for her and are trying to develop a prognosis by gathering as much information as we can.
If you could help in this regard I would be very thankful and appreciative.
Anna Meadows, MD, pediatric oncologist at the Children's Hospital of Philadelphia and Director of the Abramson Cancer Center of the University of Pennsylvania's Survivorship Research Program, responds:
This child's academic potential depends on several things: her innate ability and whether or not her treatment included cranial radiation (and the dose) or intravenous methotrexate. Missing school, especially before the 1st grade, in my experience, doesn't change the IQ but emotional problems (not to be assumed necessarily, but as measured by the TAT or other tests) and doses of cranial radiation greater than 20 cGy can affect test scores. It may still be too early to assess this child's potential.
We need to know more about this child and her family in order to make any further suggestions.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania